Can someone shed light?

  1. Hi,

    I'm a recent graduate nurse with a little less 6 months experience on a busy telemetry unit. I was pulled aside by the nurse manager yesterday and made aware of an incident that involved the infiltration of one of my former patient's IVs. The patient was on a narcan drip for an opioid overdose. I feel horrible about the incident, and can't stop going over and over on how I missed this. I'm so confused about what happened.

    Here's what happened: I was on an overnight shift and picked up the patient from another (ICU trained) RN at 11PM. The patient had overdosed on opioids, and was now on a narcan drip. In report, I was told the pt had not had much response to the narcan (including several boluses earlier in the day) and was obtunded. Additionally, I was told that the pt's upper extremities were puffy and skin was taught. The nurse attributed this to the amount of fluid the pt was receiving (narcan drip plus additional IVF Y'd together). The fluids were entering through an peripheral site in the pt's right AC. I did two formal assessments of the pt at midnight and 4AM, and I did 15 minute checks on the pt throughout the shift. I observed that both of the pt's hands, wrists, and arms were puffy, and questioned the cause. However, I did not observe redness, coolness/warmth, or swelling localized to specifically the IV site. Around 6:30AM, at the end of my shift, the pt's ABG results came back and were worse than they had been on the previous day. I contacted the pt's physician, who had me give the pt a bolus of narcan. When I gave the bolus, it pushed and flushed without difficulty. Several minutes later, the pt awoke and became combative, resulting in restraints. The pt's IV had become dislodged during this episode. Initially, I thought this may have been when the infiltration occurred. However, my nurse manager said that she was told that it appeared that the IV site had been infiltrating for at least 3 hours.

    Sorry this is so long. I'm just so confused. Obviously, I need to have a better understanding of IV sites. Can anyone please offer me insight into what happened?
    •  
  2. 2 Comments

  3. by   augigi
    Sounds like you did all you could - sometimes the only apparent sign of infiltration is that the patient is not responding to the therapy as you would expect. I am not sure how anyone would know it had been infiltrated for 3 hours - there really isn't any way to know that.
  4. by   MrNurseFl
    Dear Cymbals,

    There are some things I would say about your situation.

    Don't always assume you have a good IV placement just because the patient comes from a critical care area. Number one. My motto is be suspicious of every IV device until I'm satisfied it's patent and infection free.

    Has anyone taught you how to check for blood return? Particularly in the antecube, you should be able to pull back with syringe at port nearest site and see at least a tinge of redcells back into the line. That is the only criteria I would confirm an IV with. It could still be patent, and no blood return (like midlines), but, I feel more safe with blood return.

    As the other reply said, is the medication working as it should? Narcan should always handle the opiate, never seen it fail. Unless there was a combination of drugs, it should respond. I imagine Narcan can be absorbed by tissue perfusion if it was extravasated, therefore taking longer to work.

    Nothing is more beneficial when working with IVs than good training. Go get some good training and a mentor who has been around a while with IVs. I have had a great career as an IV Specialist because I learned my business and got good training and experience. You can to.

    MrNurseFl
    Clearwater, FL
    IV Specialist

close